Alert archive / Iowa / Flash Flood Warnings in 2010
Flash Flood Warning 55, NWS Sioux Falls, SD
NWS Sioux Falls, SD issued this flash flood warning at Jul 30, 2010, 4:40 AM CDT for Buena Vista County, Ida County, Woodbury County, Iowa; Dakota County, Nebraska. It was in force for 3 hr. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 30, 2010, 4:40 AM CDT (09:40 UTC)
- Expired
- Jul 30, 2010, 7:30 AM CDT
- In force
- 3 hr
- Issued by
- NWS Sioux Falls, SD
- Area
- Storm-based polygon
- Flood severity
- None
Counties Buena Vista County, IA, Ida County, IA, Woodbury County, IA, Dakota County, NE
The radar
The Omaha radar (KOAX), 122 km from the middle of the area, began a volume at 09:42 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 30, 5:00 AM CDT | FLASH FLOOD | 5 Nne Ida Grove, IA | WATER OVER 200TH STREET FOR ABOUT 1000 FEET. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 20 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Omaha, NE (KOAX), launched 00:00Z, 9.7 hours before the alert went out and 122 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 864 J/kg
- Mixed-layer CIN
- -13 J/kg
- Mixed-layer LCL
- 836 m above ground
- 0-6 km bulk shear
- 41 kt
- 0-1 km storm-relative helicity
- 85 m²/s²
- 0-3 km storm-relative helicity
- 179 m²/s²
- Significant tornado parameter
- 0.5
- Supercell composite
- 4.4
The text
As transmitted, in the capitals the NWS used until 2016.
765
WGUS53 KFSD 300940
FFWFSD
IAC021-093-193-NEC043-301230-
/O.NEW.KFSD.FF.W.0055.100730T0940Z-100730T1230Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE SIOUX FALLS SD
440 AM CDT FRI JUL 30 2010
THE NATIONAL WEATHER SERVICE IN SIOUX FALLS HAS ISSUED A
* FLASH FLOOD WARNING FOR...
BUENA VISTA COUNTY IN NORTHWEST IOWA
DAKOTA COUNTY IN NORTHEAST NEBRASKA
IDA COUNTY IN NORTHWEST IOWA
WOODBURY COUNTY IN NORTHWEST IOWA
* UNTIL 730 AM CDT
* AT 435 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
THUNDERSTORMS WITH VERY HEAVY RAINFALL MOVING SOUTHEAST INTO THE
WARNED AREA. RAINFALL AMOUNTS OF 1 TO 2 INCHES WILL FALL OVER
ALREADY SATURATED GROUND.
* RUNOFF FROM THIS EXCESSIVE RAINFALL WILL CAUSE FLASH FLOODING TO
OCCUR. SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...IDA
GROVE...SIOUX CITY...STORM LAKE...ALBERT CITY...ALTA...ANTHON...
BATTLE CREEK...CORRECTIONVILLE...CUSHING...DAKOTA CITY...DANBURY...
GALVA...HOLSTEIN...HOMER...HORNICK...HUBBARD...JACKSON...
LAKESIDE...LAWTON...LINN GROVE...MARATHON...MOVILLE...NEWELL...
PIERSON...SALIX...SERGEANT BLUFF...SIOUX RAPIDS...SLOAN...SMITHLAND
AND SOUTH SIOUX CITY.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...HIGHWAYS AND UNDERPASSES. ADDITIONALLY...COUNTRY
ROADS AND FARMLANDS ALONG THE BANKS OF CREEKS...STREAMS AND OTHER LOW
LYING AREAS ARE SUBJECT TO FLOODING.
&&
LAT...LON 4221 9636 4223 9634 4228 9634 4227 9672
4252 9672 4252 9655 4249 9647 4251 9649
4256 9648 4257 9642 4256 9540 4291 9540
4291 9493 4291 9492 4256 9492 4256 9540
4248 9539 4247 9534 4221 9536
$$
CJ1 follow-up statement
877
WGUS73 KFSD 301103
FFSFSD
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
603 AM CDT FRI JUL 30 2010
IAC021-093-193-NEC043-301230-
/O.CON.KFSD.FF.W.0055.000000T0000Z-100730T1230Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BUENA VISTA IA-WOODBURY IA-IDA IA-DAKOTA NE-
603 AM CDT FRI JUL 30 2010
...FLASH FLOOD WARNING REMAINS IN EFFECT FOR DAKOTA...IDA...WOODBURY
AND BUENA VISTA COUNTIES UNTIL 730 AM CDT...
AT 558 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
THUNDERSTORMS WITH LOCALLY RAINFALL MOVING EAST ACROSS THE WARNED
AREA. DUE TO THE SATURATED GROUND...FLASH FLOODING WILL BE POSSIBLE
WITH THESE STORMS.
SLOW MOVING THUNDERSTORMS ARE PRODUCING VERY HEAVY RAINFALL IN THE
WARNED AREA. RUNOFF FROM THIS EXCESSIVE RAINFALL WILL CAUSE FLASH
FLOODING TO OCCUR. SOME LOCATIONS THAT WILL EXPERIENCE FLOODING
INCLUDE...IDA GROVE...SIOUX CITY...STORM LAKE...ALBERT CITY...ALTA...
ANTHON...BATTLE CREEK...CORRECTIONVILLE...CUSHING...DAKOTA CITY...
DANBURY...GALVA...HOLSTEIN...HOMER...HORNICK...HUBBARD...JACKSON...
LAKESIDE...LAWTON...LINN GROVE...MARATHON...MOVILLE...NEWELL...
PIERSON...SALIX...SERGEANT BLUFF...SIOUX RAPIDS...SLOAN...SMITHLAND
AND SOUTH SIOUX CITY.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
EXCESSIVE RUNOFF FROM THIS STORM WILL CAUSE FLOODING OF SMALL CREEKS
AND STREAMS...HIGHWAYS AND UNDERPASSES. ADDITIONALLY...COUNTRY ROADS
AND FARMLANDS ALONG THE BANKS OF CREEKS...STREAMS AND OTHER LOW LYING
AREAS ARE ALSO SUBJECT TO FLOODING.
&&
LAT...LON 4221 9636 4223 9634 4228 9634 4227 9672
4252 9672 4252 9655 4249 9647 4251 9649
4256 9648 4257 9642 4256 9540 4291 9540
4291 9493 4291 9492 4256 9492 4256 9540
4248 9539 4247 9534 4221 9536
$$
CJWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before this flash flood warning went out at Jul 30, 3:30 AM CDT, 1 hour 10 minutes earlier.
Area forecast discussion, Jul 30, 3:30 AM CDT, 1 hour 10 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA NATIONAL WEATHER SERVICE SIOUX FALLS SD 330 AM CDT FRI JUL 30 2010 .DISCUSSION... DUE TO THE STORMS MOVG SE ACRS CWA...DISCUSSION WL BE SHORT. EXPECT TRW TO CONT TO SPREAD SEWD ACRS NW IA EARLY THIS MORN WITH POT FOR HEAVY RAINS. WL NEED TO KEEP CHC IN ACRS REST OF CWA THIS MORN AHEAD OF WEAK FNT WHICH WILL REACH I29 BY EARLY AFTN. MORE STORMS CUD REFIRE AHEAD OF THIS BNDRY THIS AFTN. IF ENUF CLEARING CAN OCCUR THIS AFTN THEN POT WL EXIST FOR SVR STORMS ACRS NW IA AND FAR SE SD. HIGH UNCERTAINTY ABOUT THIS AS STRATUS IS LIKELY TO DEVELOP BEHIND THE CURRENT COMPLEX AND MAY NOT BREAK UP AT ALL TODAY EXCEPT WRN CWA AS BNDRY PUSH THRU. TEMPS WL TEND BLO GUID ACRS THE ENTIRE CWA DUE TO THE CLOUDS AND WET GND. ANY ACTIVITY THAT DEVELOPS THIS AFTN SHUD END BY EARLY EVE WITH POT FOR FOG LATER IN THE NIGHT DUE TO THE DEAD AIR EXPECTED ACRS THE CWA. WITH ALL THE RAIN THE LAST FEW DAYS...WUD NOT TAKE MUCH TO GENERATE FOG. MOST OF THE WEEKEND LOOKS DRY BUT IT WL REMAIN HUMID WITH ANOTHER SHOT FOR TRW MAINLY SUN INTO MON. WL AGAIN SEE THE POT FOR HEAVY RAINS. THE PATTERN WL NOT CHANGE ANY TIME SOON. && .FSD WATCHES/WARNINGS/ADVISORIES... SD...NONE. MN...NONE. IA...NONE. NE...NONE. &&
Hazardous weather outlook, Jul 30, 4:04 AM CDT, 36 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SIOUX FALLS SD 404 AM CDT FRI JUL 30 2010 SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098- IAZ001>003-012>014-020>022-031-032-NEZ013-014-311200- AURORA-BEADLE-BON HOMME-BROOKINGS-BRULE-BUENA VISTA IA- CHARLES MIX-CHEROKEE IA-CLAY-CLAY IA-COTTONWOOD MN-DAKOTA NE- DAVISON-DICKINSON IA-DIXON NE-DOUGLAS-GREGORY-HANSON-HUTCHINSON- IDA IA-JACKSON MN-JERAULD-KINGSBURY-LAKE-LINCOLN-LINCOLN MN- LYON IA-LYON MN-MCCOOK-MINER-MINNEHAHA-MOODY-MURRAY MN-NOBLES MN- OBRIEN IA-OSCEOLA IA-PIPESTONE MN-PLYMOUTH IA-ROCK MN-SANBORN- SIOUX IA-TURNER-UNION-WOODBURY IA-YANKTON- 404 AM CDT FRI JUL 30 2010 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA... SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA. .DAY ONE...TODAY AND TONIGHT THUNDERSTORMS... THERE WILL BE A CHANCE OF THUNDERSTORMS ACROSS THE AREA THIS MORNING. THERE STORMS ARE NOT EXPECTED TO BE SEVERE. HOWEVER...THEY WILL PRODUCE HEAVY RAINS OVER NORTHWEST IOWA. THUNDERSTORMS MAY REDEVELOP THIS AFTERNOON EAST OF THE JAMES VALLEY AHEAD OF AN APPROACHING FRONT. IF STORMS DO DEVELOP A FEW COULD BE SEVERE WITH HAIL TO THE SIZE OF QUARTERS AND WIND GUSTS TO 60 MPH. FLOODING... HEAVY RAINFALL OVER THE LAST SEVERAL DAYS HAS PRODUCED AREAS OF RIVER FLOODING ALONG THE VERMILLION...BIG SIOUX AND LITTLE SIOUX. FLOODING CONTINUES ALONG THE JAMES RIVER. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY THERE WILL BE A CHANCE OF THUNDERSTORMS SUNDAY INTO MONDAY. A FEW STORMS COULD BE SEVERE. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL BE POSSIBLE THIS AFTERNOON EAST OF THE JAMES VALLEY. && FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT WWW.WEATHER.GOV/SIOUXFALLS. THIS INCLUDES THE GRAPHICAL HAZARDOUS WEATHER OUTLOOK.
In the hours before
Local storm report, Jul 29, 10:54 PM CDT, 5 hours 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1054 PM CDT THU JUL 29 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1050 PM HEAVY RAIN 18 S WESSINGTON 44.19N 98.70W
07/29/2010 M6.00 INCH JERAULD SD EMERGENCY MNGR
&&
WILLIAMSLocal storm report, Jul 30, 1:53 AM CDT, 2 hours 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
153 AM CDT FRI JUL 30 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0152 AM FLASH FLOOD SIOUX FALLS 43.54N 96.73W
07/30/2010 MINNEHAHA SD BROADCAST MEDIA
WIDESPREAD STREET FLOODING ON SOUTH SIDE OF CITY.
&&
CJANSENLocal storm report, Jul 30, 2:14 AM CDT, 2 hours 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
214 AM CDT FRI JUL 30 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0158 AM FLASH FLOOD SIOUX FALLS 43.54N 96.73W
07/30/2010 MINNEHAHA SD BROADCAST MEDIA
WATER UP TO THE CURBS AT MINNESOTA AND 41ST STREET.
&&
JMLocal storm report, Jul 30, 2:30 AM CDT, 2 hours 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
230 AM CDT FRI JUL 30 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0229 AM HEAVY RAIN 4 WSW SIOUX FALLS 43.53N 96.80W
07/30/2010 M3.38 INCH MINNEHAHA SD TRAINED SPOTTER
MEASURED SINCE RAIN BEGAN AND STILL RAINING HEAVY.
&&
CJANSENThe office that day
Everything else NWS Sioux Falls, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 29, 8:28 PM CDT | River Flood Warning | FSD | Plymouth | 9 days |
| Jul 30, 2:04 AM CDT | Flash Flood Warning | FSD | Lyon, Sioux | 3 hr |
| Jul 30, 3:00 AM CDT | Flash Flood Warning | FSD | Plymouth, Sioux | 3 hr |
| Jul 30, 3:52 AM CDT | Flash Flood Warning | FSD | Cherokee, Plymouth | 3 hr |
| Jul 30, 7:54 AM CDT | River Flood Warning | FSD | Sioux | 63 hr |
| Jul 30, 7:54 AM CDT | River Flood Warning | FSD | Plymouth | 14 hr |
| Jul 30, 7:54 AM CDT | River Flood Warning | FSD | Plymouth | 30 hr |
| Jul 30, 7:54 AM CDT | River Flood Warning | FSD | Lyon | 29 hr |
| Jul 30, 9:59 AM CDT | River Flood Warning | FSD | Sioux | 5 days |
| Jul 30, 9:59 AM CDT | River Flood Warning | FSD | Cherokee | 3 days |
| Jul 30, 9:59 AM CDT | River Flood Warning | FSD | Monona, Woodbury | 12 hr |
Nearby
Flash Flood Warnings in Iowa, 2010Flash Flood Warnings in Nebraska, 2010Every flash flood warning in 2010
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.